The Pacific Northwest of the USA offers some of the most beautiful landscapes anywhere in the world. So naturally the best way to see it up close is on a well-planned road trip. Follow our route from San Francisco to Seattle and back. We covered it in 14 days, but you could speed it up or slow it down to suit your schedule. Enjoy!
San Francisco to Novato, CA
Novato RV Park - Free (check hotel prices in Novato)
10 – 11pm = 1 hour
We started our Great American Road Trip much later then we planned so we didn’t go far. After picking up our Jucy Campervan we did some sightseeing around San Francisco before heading over the Golden Gate Bridge and setting up home in the first RV park we found.
Novato to Trinidad, CA
Azalea Gardens - $45
7:30am – 4pm = 8.5 hours
Today we drove through California’s Redwood forests - such incredible beauty. We also made a stop or rather a pass through the 2400-year-old Drive-Thru Tree. We kept our tree theme going with a scenic detour from Route 101 through the Avenue of the Giants, before spending the night at a fully equipped RV park in Trinidad.
Trinidad, CA to Coos Bay, OR
Mills Casino North Bend (check hotel prices in Coos Bay)
11:30am – 5pm = 5.5 hours
The day started wet and rainy so we spent some time in our Jucy camper. Later that afternoon we took a leisurely drive down the Oregon Coast, popping into any places that spotted our fancy. With all the rain we decided to stop in at Mills Casino for the night and ordered room service.
Coos Bay to Portland, OR
Ainsworth State Park - $20 (check hotel prices in Portland)
12pm – 9:30pm = 9.5 hours
Adventure was on the books for today with our first stop being SpinReel. With a couple 2-seater dune buggies, we explored the Oregon sand dunes. The craziness that issues can be read here.
We stopped several times over the next 6 hours at supermarkets, Walmart, toilets, restaurants and more. So it was late when we pulled into Ainsworth State Park. We backed the campervan into a lovely spot surrounded by trees and mountains, set up home and put the kids to bed.
Portland, OR – Seattle, WA
Trailers RV Park - $34 (better stay in a hotel in Seattle)
9am – 6pm = 8 hours
The views were phenomenal for our campsite this morning. We followed it up with another of nature’s equally stunning performances – Multnomah Falls.
After the falls we drove to Mount St Helen to see the devastating volcano that hit Washington in May 1980. The drive was much further than expected, but was definitely worth it.
Originally we had planned to stay in St Helens overnight, but since the kids fell straight to sleep we decided to push through to Seattle so that we could start in on the city the following day instead of travelling. A travel-free day sounded awesome after so many miles.
Seattle to Tacoma, WA
Days Inn - $59 coupon from hotel brochure (check hotel prices in Tacoma)
6pm – 7:30pm = 1.5 hours
You can read about our day in Seattle here. We visited the EMP Museum and had a tour with Ride the Ducks of Seattle. We were happy with the ground we covered so we decided not to stay another night, but head out of town stopping at a highway Days Inn.
Tacoma, WA to Woodburn, OR
Woodburn RV Park - $44 (check hotel prices in Woodburn)
11am – 4pm = 5 hours
Today we stopped in a tiny town for lunch and ate at the Cars Diner. Since we were ahead of schedule we decided to pull in at an award-winning campsite, Pheasant Ridge, but it was full. The staff member recommended Woodburn and it was there we spent the afternoon in the pool with the kids, giving the nearby discount brand outlets a wide berth.
Woodburn to Roseburg, OR
Holiday Inn Express (read the reviews here)
11:45am – 5pm = 5 hours
It was another relaxing morning swimming in the pool and enjoying the free Wi-Fi before taking off for Roseburg. We spent the majority of the day driving and pulled over in a little town, of which Foursquare said Roger’s Rock ‘n Diner was the highlight.
We’d heard about an outdoor movie night at Stewart Park and it was exciting to be part of the local community that night.
Roseburg to Lava Beds National Monument, OR
Indian Wells Campsite - $10
11am – 8pm = 9 hours
This was quite possibly my favourite part of the entire trip. Today we visited Crater Lake. It had just been opened this week after the winter closure, and the melting snow made this scenic vista all the more exquisite.
After our fun at Crater Lake we decided to speed things along and headed to Lava Beds National Monument, a dry and barren landscape with an amazing view of the Milky Way like nothing we had experienced before.
Lava Beds National Monument to Lake Tahoe, CA
Stayed with friends from FamilyTrek (where can you stay in Lake Tahoe)
9:20am – 5:30pm = 8 hours
We attempted Skull Cave today, but being unequipped for a dark, icy cave we didn’t make it too far in. After that we drove through three states - Oregon, Nevada and then California before pulling into the driveway of someone we had never met, but only read about.
We ended up talking late into the night and were invited to bed down indoors.
Family Trek - $ bottle of wine (where can you stay in Lake Tahoe)
FamilyTrek were nice enough to show us around Lake Tahoe today. We visited the Stream Profile, Fallen Leaf Lake and Emerald Bay Lookout. The kids rode bikes, cooked S’Mores and just generally enjoyed being outdoors.
Lake Tahoe to Yosemite, CA
Upper Pines - $20 (check hotel prices in Yosemite)
10:30am – 2pm = 3.5 hours
We arrived to Yosemite through Tioga Pass and fell in love instantly. We spent some time at Swinging Beach before checking into our camp site in Upper Pines. We visited Curry Village for dinner and Yosemite Falls Lodge for a kids program where they learned about wildlife and participated in colouring activities in.
Upper Pines - $20 (check hotel prices in Yosemite)
Today we rode bikes to Happy Isles, hiked to Lower Yosemite Falls with our Manduca carrier and took a shuttle around the park. At 3pm we won the campground lottery and secured our spot for a second night. We didn’t want to leave!
Yosemite to San Francisco, CA
Travelodge - $101 (read the reviews here)
8am – 3pm = 7 hours
We had a lot to pack in today so we were up and out early. Our road trip finished with a tour through Silicon Valley visiting the headquarters of Apple, Google and Facebook.
By that afternoon we had dropped off our Jucy Campervan and got a taxi to the Travelodge by the airport. It was great to have a bath after two days of camping and headed to bed early to prepare for our early flight the next day.
There you have it! The Pacific Northwest in 14 days.
3 nights in hotels
2 nights in a friend’s house
8 nights in our Jucy camperan
Fuel cost = $419
Total miles = 2049
We actually have a full itinerary available to read in a 4 part series:
We hope you enjoyed our Pacific Northwest road trip and I hope it may be a useful and inspiring guide to you if you ever decide to discover the amazing natural beauty that this region of the US holds. You will find the journey reserves dozens of breath-taking moments that will leave you longing for more. I, for one, definitely want to go back.